The Society of Critical Care Medicine has revamped its guidelines in an attempt to keep doctors from overprescribing benzodiazepines to sedate patients. “Benzos,” as they are sometimes called, are a class of anti-anxiety drugs including Valium, Klonopin and Ativan which can bring on a nightmarish set of side effects including delirium and hallucinations, even in the most clear-minded individuals.

These drugs have a heightened effect on the elderly, and are associated with an increased risk of falling.  For patients who are under the confusing influence of these drugs, painful medical procedures may feel more like torture.  A breathing tube can be interpreted as someone choking them.  A catheter insertion may seem like rape.  Often patients in this situation will later develop post-traumatic stress disorder, suffering nightmares, flashbacks, memory loss, and lingering phobias. They may feel confused and embarrassed about what they remember from their treatment.

Some treatment centers and families in Europe keep journals for their patients so that disturbing memories of hallucinations can be cross-referenced with the actual procedures which took place. While these journals seem to speed up mental recovery after a scary medical procedure, they have been slow to take hold in the United States.

See articles here, here, and here.

Leave a Reply

Your email address will not be published. Required fields are marked *

Post Navigation